Florida, 2009

Tornado in Florida, June 10, 2009

June 10, 2009 · NWS MFL · 1 event in 1 county or zone

Thunderstorms developed along the Gulf sea breeze during the mid afternoon hours and intersected with thunderstorms moving south from central Florida. One of these thunderstorms produced a small and short-lived tornado in Lakeport on the western shore of Lake Okeechobee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Thunderstorms developed along the Gulf sea breeze during the mid afternoon hours and intersected with thunderstorms moving south from central Florida. One of these thunderstorms produced a small and short-lived tornado in Lakeport on the western shore of Lake Okeechobee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 10, 2:00 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 10, 2:00 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT WED JUN 10 2009

.DISCUSSION...
THE MOST TRANQUIL AFTERNOON WITH RESPECT TO THUNDERSTORM ACTIVITY
IN SEVERAL WEEKS IS EXPECTED TO CONTINUE ACROSS SOUTH FLORIDA...
WITH VISIBLE SATELLITE DATA INDICATING ONLY A SCATTERED COVERAGE
OF CUMULUS CLOUDS ACROSS THE REGION. SHORT TERM MODELS REMAIN
CONSISTENT IN FORECASTING A GRADUAL WEAKENING AND ZONAL ELONGATION
OF THE LARGE MID-LEVEL ANTICYCLONE CURRENTLY CENTERED ACROSS
NORTHERN MEXICO DURING THE NEXT COUPLE OF DAYS...AS A SERIES OF
STRONG UPPER TROUGHS PROGRESS SOUTHEASTWARD AROUND SPLIT FLOW
BLOCK OVER THE PACIFIC NORTHWEST...AND EJECT EASTWARD ACROSS THE
CENTRAL PLAINS. AS THIS OCCURS...RIDGE AXIS ALOFT IS EXPECTED TO
SLOWLY SHIFT SOUTHWARD ALONG THE FLORIDA PENINSULA. THUS...EXPECT
MID-LEVEL SUBSIDENCE ASSOCIATED WITH INCREASING ANTICYCLONIC FLOW
ALOFT...COUPLED WITH THE SOUTHWARD ADVECTION OF A DRIER
AIRMASS...TO LIMIT THE COVERAGE OF AFTERNOON/EVENING SHOWER AND
THUNDERSTORM ACTIVITY ACROSS EASTERN HALF OF THE PENINSULA FOR AT
LEAST THE NEXT 24-36 HOURS. HOWEVER...MOISTURE SHOULD STILL BE
SUFFICIENT FOR THE DEVELOPMENT OF SCATTERED AFTERNOON CONVECTION
ALONG INLAND PENETRATING GULF COAST SEA BREEZE TODAY AND ON
THURSDAY...AND WITH POINT FORECAST SOUNDINGS INDICATING INCREASING
NORTHEASTERLY STEERING FLOW...WILL CONTINUE TREND OF HIGHEST POPS
FOR THE WESTERN INTERIOR/GULF COAST AND ADJACENT COASTAL WATERS.
EXPECT A SLIGHTLY HIGHER COVERAGE OF AFTERNOON THUNDERSTORMS
ACROSS THE ENTIRE REGION ON FRIDAY...AS MOISTURE VALUES BEGIN TO
INCREASE ACROSS THE AREA. WILL MAINTAIN A PERSISTENCE FORECAST FOR
BOTH MAXIMUM/MINIMUM TEMPERATURES...WITH MAV/MET GUIDANCE VERY
REASONABLE. EXPECT HIGHS TO REACH THE UPPER 80S/LOWER 90S EACH DAY
ALONG BOTH COASTS...WITH MID 90S POSSIBLE INTERIOR. LOWS WILL
CONTINUE TO FALL INTO THE UPPER 60S INTERIOR...LOWER/MID 70S GULF
COAST...AND MID/UPPER 70S ATLANTIC COAST. FINALLY...WITH LESS
CONVECTIVE DEBRIS CLOUD COVER AROUND DURING THE NIGHT...EXPECT
SUFFICIENT LOW-LEVEL MOISTURE AND LIGHT WINDS TO RESULT IN THE
DEVELOPMENT OF PATCHY FOG...MAINLY OVER THE INTERIOR PENINSULA.

THERE CONTINUES TO BE MUCH UNCERTAINTY IN THE EXTENDED FORECAST
THIS AFTERNOON...WITH THE OPERATIONAL GFS 10/12Z CYCLE NOW
TAKING A WEAK SURFACE LOW NORTHWARD ACROSS CUBA AND ACROSS THE
BAHAMAS THIS WEEKEND. THIS IS QUITE A CHANGE...ONCE AGAIN...FROM
THE 06Z CYCLE...WHICH TOOK A WEAK LOW SOUTHWEST OF THE AREA...AND
PLACED SOUTH FLORIDA IN A STRONG SOUTHEAST FLOW OF RICH TROPICAL
MOISTURE FOR THE FIRST PART OF NEXT WEEK. DUE TO RUN-TO-RUN
INCONSISTENCY IN THE GFS SOLUTION...WILL CONTINUE TO FAVOR THE
MORE REALISTIC ECMWF...WHICH BRINGS A SURFACE LOW NORTHWESTWARD
OVER THE WESTERN CARIBBEAN SEA. THIS WILL STILL RESULT IN
INCREASING EAST TO SOUTHEASTERLY FLOW ACROSS SOUTH FLORIDA...AND
SHOULD SERVE TO INCREASE RAIN CHANCES AS MOISTURE LEVELS INCREASE
FURTHER AND A WEAKNESS IN THE HEIGHT FIELD ALOFT DEVELOPS
OVERHEAD. HOWEVER... EXPECT THE INCREASING RAIN CHANCES TO COME
PRIMARILY IN THE FORM OF A HIGHER COVERAGE OF AFTERNOON/EVENING
SEA BREEZE CONVECTION... RATHER THAN IN WAVES OF RAIN/STORMS
ASSOCIATED WITH AN APPROACHING SURFACE LOW. IT STILL APPEARS AS IF
MID/UPPER-LEVEL HIGH WILL RESTRENGTHEN ACROSS THE SOUTHERN
PLAINS/LOWER MISSISSIPPI VALLEY REGION BY THE MIDDLE OF NEXT
WEEK...WITH RIDGE AXIS BUILDING BACK ACROSS THE AREA AND RESULTING
IN A SUBTLE DRYING TREND ONCE AGAIN BY THE END OF NEXT WEEK.

&&

.MARINE...
A LIGHT PRESSURE GRADIENT AND RESULTANT WINDS WILL CONTINUE TO
RESULT IN TRANQUIL CONDITIONS ACROSS THE LOCAL WATERS...OUTSIDE
OF AND SHOWER/THUNDERSTORM ACTIVITY. THUS...EXPECT PREVAILING SEAS
OF 1-2 FEET IN ALL OF THE LOCAL WATERS. STRONGER SOUTHEASTERLY
WINDS WILL LIKELY RESULT IN INCREASING SEAS ALL WATERS BY THE
BEGINNING OF THE WEEKEND.

&&

.FIRE WEATHER...
MINIMUM AFTERNOON RH VALUES WILL REMAIN ABOVE CRITICAL LEVELS
THROUGH THE FORECAST PERIOD...WITH NO FIRE WEATHER CONCERNS
ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  89  75  89 / 10 10 10 30
FORT LAUDERDALE  77  90  77  90 / 10 10 10 30
MIAMI            76  90  76  90 / 10 20 10 30
NAPLES           74  90  74  90 / 30 30 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...17/ERA
Hazardous weather outlook, Jun 10, 4:13 AM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
513 AM EDT WED JUN 10 2009

FLZ063-066>075-168-172>174-110015-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
513 AM EDT WED JUN 10 2009

...SCATTERED THUNDERSTORMS EXPECTED INTERIOR AND WEST THIS AFTERNOON...
...A FEW STORMS COULD BE STRONG...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY
RAINFALL, SMALL HAIL, AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE
WITH THE STRONGEST THUNDERSTORM ACTIVITY, MAINLY OVER THE INTERIOR
AND GULF COAST LOCATIONS.

HAIL: HAIL UP TO DIME SIZE IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING, MOST LIKELY
ACROSS INTERIOR AND SOUTHWESTERN SECTIONS OF MAINLAND SOUTH
FLORIDA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH NEXT WEEK, ALTHOUGH
SOME DRIER AND MORE STABLE AIR MOVING INTO SOUTH FLORIDA MAY
RESULT IN FEWER STORMS DEVELOPING. LIGHTNING STRIKES AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 10, 3:31 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
431 PM EDT WED JUN 10 2009

FLZ069-070-075-102115-
MAINLAND MONROE FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
431 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORM ACROSS THE MIAMI TRAIL...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF OCHOPEE. THIS STORM WAS NEARLY
STATIONARY.

THIS STORM WILL AFFECT...

  RURAL SOUTHERN COLLIER COUNTY
  BIG CYPRESS NATIONAL PRESERVE HEADQUARTERS

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2592 8126 2590 8120 2578 8126 2579 8127
      2580 8127 2579 8128 2581 8131
TIME...MOT...LOC 2027Z 198DEG 2KT 2588 8124

JR

The radar

The Melbourne radar (KMLB), 135 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Glades

When
June 10, 5:20 PM EST to 5:25 PM EST
Where
Glades County, 0.18 mi N of Lakeport to 0.34 mi SSW of Lakeport
Rating
EF0
Path length
0.51 mi
Path width
10 yd
Property damage
$50,000
Reported by
Public
Coordinates
26.973, -81.129

Broadcast media relayed a report of damage caused by a small tornado at Lakeport RV Park in Lakeport. The person reporting the damage stated that several people saw a 8-10 foot funnel on the ground.

A roof was lifted off of a trailer at 1256 Milum Drive, with minor porch and gutter damage to other trailers at the park. Eyewitnesses also reported hail and minor flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193394.